Arkansas, 2012

Wildfire in Arkansas, August 28, 2012

August 28, 2012 · NWS LZK · 2 events in 2 counties and zones

The Claude Schoolhouse Fire 10 miles southwest of Clinton on the 28th burned a total of 300 acres in Van Buren and Conway counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The Claude Schoolhouse Fire 10 miles southwest of Clinton on the 28th burned a total of 300 acres in Van Buren and Conway counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 28, 10:49 AM CST, 11 minutes earlier.

Area forecast discussion, Aug 28, 10:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1149 AM CDT TUE AUG 28 2012

.UPDATE...
QUICK UPDATE MAINLY TO FIRST PERIOD. ADJUSTED MAX TEMPS AND WINDS
BASED ON LATEST TRENDS AND UPDATED SKY CONDITIONS ACROSS A GOOD
PORTION OF THE STATE. INTRODUCED SOME VERY LOW POPS (15-20 PCT) IN
THE SE ZONES. MINOR CHANGES WERE MADE IN THE QPF BEYOND FIRST
PERIOD TO REFLECT LATEST GUIDANCE FROM NHC. 53
&&

.PREV DISCUSSION... /ISSUED 646 AM CDT TUE AUG 28 2012/

AVIATION...
HIGH PRESSURE IS TO THE NORTH OF ARKANSAS AND TROPICAL STORM ISAAC
IS TO THE SOUTH IN THE GULF OF MEXICO. MOSTLY SUNNY SKIES ARE
EXPECTED TODAY WITH SCATTERED CUMULUS. SOME LOW CLOUDS ARE AROUND
THE AREA AND COULD BRING MVFR CONDITIONS. VFR CONDITIONS WILL
DOMINATE THROUGH THE PERIOD. NORTH WINDS WILL INCREASE AND BECOME
GUSTY AND TURN TO THE NORTHEAST THIS AFTERNOON.

PREV DISCUSSION... /ISSUED 402 AM CDT TUE AUG 28 2012/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT
TROPICAL SYSTEM ISAAC CONTINUES TO GARNER ALL THE HEADLINES THIS
MORNING AND ALL SIGNS NOW POINTING TOWARDS THE FORECAST AREA BEING
IMPACTED. WHAT THOSE IMPACTS ARE ARE STILL A LITTLE ON THE FUZZY
SIDE AS THE COMPUTER MODELS STILL NOT IN THE BEST OF AGREEMENT ONCE
THE SYSTEM MAKES LANDFALL NEAR NEW ORLEANS TUESDAY EVENING. SOME
TWEAKS WILL LIKELY BE MADE TO THE FORECAST AS SYSTEMS IMPACT STILL
SEVERAL DAYS OUT FOR THE LITTLE ROCK CWA.

ECMWF SOLUTION WHICH WAS ON THE EASTERN EDGE OF THE ENVELOPE AND A
ALSO A TOUCH SLOWER VERSUS ITS GFS COUNTERPART HAS NOW TRENDED
FURTHER WEST THIS MORNING. GFS BRINGS THE CENTER OF THE SYSTEM OVER
WESTERN ARKANSAS WHILE THE ECMWF NOW MOVES IT THROUGH WESTERN
OKLAHOMA. EITHER PATH WOULD RESULT IN INCREASED PRECIPITATION
AMOUNTS STATEWIDE. THE UPPER LEVEL RIDGE THAT HAS BEEN SITTING OVER
THE WESTERN CONUS FOR THE PAST SEVERAL DAYS IS BEGINNING TO BUILD
EAST AT THIS TIME. RIDGE SHOULD KEEP ISAAC ON A NORTHWEST TRACK FOR
THE NEXT DAY OR TWO BEFORE IT VEERS OFF TO THE NORTH AND EVENTUALLY
NORTHEAST. WILL FOLLOW THE OFFICIAL NHC CENTER TRACK.

BIGGEST CONCERN FOR OUR FORECAST AREA WOULD BE HEAVY RAIN BUT WITH
THE AREA STILL EXPERIENCING DROUGHT CONDITIONS...THIS MAY NOT BE AN
ENTIRELY BAD THING UNLESS OF COURSE THE HEAVY FALLS IN A SHORT
AMOUNT OF TIME. HIGHEST RAINFALL AMOUNTS LOOKING LIKE THEY WILL FALL
OVER THE EASTERN PART OF THE STATE WITH UPWARDS OF 5 INCHES
POSSIBLE. RAINFALL GRADIENT TIGHT ACROSS THE STATE AND TAPERS OFF TO
LESS THAN HALF AN INCH ALONG THE OKLAHOMA BORDER. WOULD EXPECT TO
SEE LOCALLY HEAVIER AMOUNTS IN CONVECTIVE ACTIVITY. RAINFALL
FORECAST SUBJECT TO CHANGE IF TRACK CHANGES OR SPEED OF THE SYSTEM
CHANGES BUT BOTTOM LINE IT APPEARS A GOOD SOAKING IS IN STORE
ESPECIALLY FOR PARTS OF THE CENTRAL AND EAST.

WHILE A FEW SHOWERS CAN NOT BE RULED OUT...ESPECIALLY OVER THE
SOUTHEAST AS EARLY AS WEDNESDAY EVENING....OVERALL CONDITIONS WILL
BEGIN TO DETERIORATE WEDNESDAY NIGHT AND CONTINUE THROUGH FRIDAY AS
SYSTEM PULLS THROUGH. ISAAC IS A VERY LARGE SYSTEM AND THE EFFECTS
WILL BE FELT LONG BEFORE THE CENTER OF CIRCULATION PASSES THROUGH
THE STATE AND INTO SOUTHERN MISSOURI BY FRIDAY EVENING. EITHER WIND
ADVISORIES OR LAKE WIND ADVISORIES WILL LIKELY BE NEEDED AS THE
SYSTEM NEARS. NO HEADLINES WILL BE ISSUED THIS MORNING AND WITH ALL
TROPICAL SYSTEMS...TORNADOES CAN NEVER BE EXCLUDED.

IN THE INTERIM...UPPER LEVEL TROF AXIS STILL OVER SITTING OVER THE
SOUTHEAST CORNER OF THE STATE THIS MORNING. TROF WILL SLOWLY
DISSIPATE WITH TIME AND WHILE A STRAY SHOWER CAN NOT BE RULED OUT IN
THE VICINITY OF THIS BOUNDARY...WILL GO WITH A DRY FORECAST. SOME
SLIGHTLY DRIER AIR DOES MAKE A BRIEF APPEARANCE FOR TODAY BEFORE
AIRMASS BEGINS TO MOISTEN UP ONCE AGAIN.

AS MENTIONED EARLIER...APPEARS WEDNESDAY WILL BE DRY FOR THE
MAJORITY OF THE FORECAST AREA WITH THE EXCEPTION BEING THE
SOUTHEAST. TEMPS WILL AVERAGE NEAR NORMAL TODAY AND TOMORROW BEFORE
FALLING BELOW LATE AUGUST NORMALS WITH WIDESPREAD CLOUDS AND
PRECIPITATION.

LONG TERM...SATURDAY THROUGH MONDAY
THE REMNANTS OF ISAAC WILL BE DEPARTING ARKANSAS AT THE BEGINNING OF
THE LONG TERM PERIOD. THE LOW PRESSURE WILL BE MOVING NORTHEAST
TOWARD THE MIDWEST AS A LARGE AREA OF HIGH PRESSURE BUILDS OVER THE
SOUTHERN U.S. BY SUNDAY THE THE LOW WILL BE IN THE GREAT LAKES AREA
AND THE HIGH WILL BUILD OVER THE FOUR CORNERS AREA. BY MONDAY THE
UPPER TROUGH WILL BE AFFECTING THE EAST COAST AS THE HIGH EXPANDS
INTO THE CENTRAL U.S.

WILL KEEP THE CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS OVER
ARKANSAS SATURDAY. HOWEVER...CHANCES WILL BE DECREASING THROUGH
SATURDAY NIGHT AS THE SYSTEM PULLS OFF TO THE NORTHEAST. HIGH
PRESSURE WILL BRING DRIER AIR TO THE STATE FOR SUNDAY AND MONDAY.
NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     92  69  92  71 /  10  10  10  20
CAMDEN AR         94  73  90  74 /  10  20  20  50
HARRISON AR       89  66  91  68 /  10  10  10  10
HOT SPRINGS AR    93  71  92  72 /  10  10  10  30
LITTLE ROCK   AR  93  72  92  74 /  10  10  10  30
MONTICELLO AR     93  74  88  75 /  20  20  30  50
MOUNT IDA AR      93  70  92  72 /  10  10  10  20
MOUNTAIN HOME AR  90  66  91  69 /  10  10  10  10
NEWPORT AR        92  71  91  73 /  10  10  10  20
PINE BLUFF AR     93  73  90  74 /  10  10  20  40
RUSSELLVILLE AR   92  69  92  72 /  10  10  10  20
SEARCY AR         92  71  92  73 /  10  10  10  20
STUTTGART AR      93  73  91  74 /  10  10  20  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 28, 4:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE AUG 28 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-291000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE AUG 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

QUIET WEATHER IS EXPECTED OVER ARKANSAS TODAY. MONITORING OF
TROPICAL STORM ISAAC WILL CONTINUE AS IT CHURNS THROUGH THE GULF OF
MEXICO TODAY. THIS STORM IS HEADED TOWARD LOUISIANA NEAR NEW ORLEANS
AND SHOULD MAKE LANDFALL TONIGHT.

WILDFIRE DANGER REMAINS MODERATE TO HIGH IN ARKANSAS DUE TO THE
ONGOING DROUGHT. BURN BANS ARE IN PLACE OVER MANY COUNTIES...AND
EXTRA CAUTION SHOULD BE TAKEN. OUTDOOR BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ALL ATTENTION WILL BE ON TROPICAL STORM ISAAC WEDNESDAY AS IT MOVES
NORTHWEST THROUGH LOUISIANA. THE CURRENT FORECAST TRACK TAKES THE
STORM THROUGH NORTHEAST LOUISIANA TO SOUTH CENTRAL ARKANSAS. THE
STORM IS EXPECTED TO MOVE NORTH THROUGH ARKANSAS THURSDAY AND FRIDAY
BEFORE TURNING NORTHEAST AND HEADING INTO MISSOURI AND INDIANA.

SIGNIFICANT RAINFALL COULD FALL OVER ARKANSAS WITH THIS TROPICAL
SYSTEM. RAINFALL AMOUNTS IN THE 2 TO 5 INCH RANGE WILL BE POSSIBLE
THROUGH SATURDAY. WINDS WILL INCREASE AND BECOME GUSTY. AS WITH ANY
TROPICAL STORM MOVING OVER LAND...TORNADOES WILL BECOME POSSIBLE.
THE SYSTEM WILL CONTINUE TO BE MONITORED CLOSELY OVER THE NEXT
SEVERAL DAYS TO SEE HOW THE LITTLE ROCK COUNTY WARNING AREA WILL BE
IMPACTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Van Buren

When
August 28, 11:00 AM CST to 4:00 PM CST
Where
Van Buren forecast zone
Reported by
Park/Forest Service

Wildfire, Conway

When
August 28, 11:00 AM CST to 4:00 PM CST
Where
Conway forecast zone
Reported by
Park/Forest Service
Coordinates
35.262, -92.701 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397819, 397820.